Ascites after SIRT Treament - Prognosis??

3 Posts | Page(s): 1 

Ascites after SIRT Treament - Prognosis??

by nivgm76 on Sun Aug 30, 2009 12:00 AM

Quote | Reply

Hi!

My dad was diagnosed in July 2004 with colon cancer with liver mets.  He has gone through numerous chemo treatments.  Earlier this year, it seemed that the chemo was no longer keeping the liver tumors under control, and it was recommended that he try the SIRT y90 treament.

In May 2009 he recieved the SIRT treament in the right lobe of the liver, with minimal side effects...mostly tiredness.

In June 2009 he received the SIRT treatment in the left lobe of the liver.  After the recent left lobe treament, he has not seemed to recover, ans just seems to be progressively getting worse.  He is very lethargic and has now developed ascites, with fluid behind the liver and swollen legs.

His orginal treatment was perfomed in the US, but after the left lobe treatment we returned home to the Caribbean for him to recoup.  Unfortunately, the doctors here don't know what to do with him, and his doctors in the US don't recommend that he travel in his state.

What I am trying to find out is if the ascites is normal??  Will he recover??  Has anyone else had this happen??  What is the prognosis??

My dad has been through so much already.  In 2001 he was diagnosed with Leukemia (CLL).  That has been in remission since 2003.  As you can see...he is determined to fight...but I'm afraid that the fight might soon be over.

Any information would be great!

Thanks,

 

RE: Ascites after SIRT Treament - Prognosis??

by Paula777 on Sun Aug 30, 2009 12:00 AM

Quote | Reply

Hi N,

I'm not sure if ascites is common with SIRT.  Someone else more familiar with SIRT will have to jump in an answer that question. 

What I do know, however, is that the pain and pressure associated with ascites -- which is build up of fluid in the abdomen -- can be relieved with a shunt or a tube that can be inserted into the abdomen to drain off the accumulating fluid.  Ask your doctors in the Caribbean if they can't give your Dad some form of palliative care in the form of a shunt to drain off the excess fluid from his abdomen.

Paula Jean

RE: Ascites after SIRT Treament - Prognosis??

by ADKer on Wed Sep 02, 2009 12:00 AM

Quote | Reply
I developed ascites after liver resection.  The way it was explained to me is that the liver caused the ascites to accumulate because the ascites are very high in proteins and other nutrients.  A combination of a prescription water pill and high protein diet helped me get rid of the ascites.  In my case, I was recovering.  If your father's liver is failing, my experience may not apply.  The ascites were very uncomfortable.  I hope that you are able to get some relief for your father.
3 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.